Wt gain with-antidepress and perimeno

Discussion in 'Healthful Living / Natural Treatments' started by TerryJ2, Aug 5, 2008.

  1. TerryJ2

    TerryJ2 Well-Known Member

    I gained 10 lbs. 2 yrs ago when I had breast cancer. (Long story short, everyone said, Oh, no, how can we help? I said, Send chocolate. They did. I ate it. ;))
    I have been exercising and am back on my normal routine.
    Still can't shake the extra lbs.
    It occurred to me that the Effexor I've been taking could be making wt loss even more difficult. I thought I could go off of it Effexor (in fact, went back down to 37.5 mg while difficult child was at camp. Yaay!) but now he's back and I need it again.

    It's only 10 lbs, but I'm short (5' 3-1/2" and shrinking) and I hate my loss of lower abs and my flabby inner thighs. In 2 yrs, I've gone from a size 2, to a 4, and now, almost a 6. I'm getting scared.

    I have increased my water intake, have given up most of my desserts while eating out (if someone else orders, I take a bite), never drink soda pop or beer, never put sugar in my decaf tea, never put butter on potatoes, etc., eat only skinless chicken and turkey, (we even make turkey burgers at home). I walk 3-4 miles 5X a wk. I am hypoglycemic, so have to eat something small every 3 hrs or so.

    I've narrowed it down to perimenopause, Effexor, and needing more exercise. Maybe that's all it is ...
    Both my parents gained wt at this age, but nothing awful, just middle-age spread. They both lost wt again when they got into their 70s.

    Help! Any experiences with-that medication? Should I be exercising harder?
    I don't have my physical for quite some time yet.
  2. Nomad

    Nomad Guest

    Hugs...I'm sorry to hear of what you have been through healthwise. And I can understand your concern re: weight gain. It's good that you are addressing this.

    in my humble opinion, it is normal to go up a size after a certain age. In reality, as we age, we tend to need less calories per day. So, a size six might very well be fine...but I can understand that you don't want a pattern to develop and you want to put a stop to it.

    I have found that just increasing my exercise by 5 mins a day and adding interval training to some of my workouts was helpful. I don't like to push myself too hard, because this often results in an injury or a bad attitude...which results in less workout time overall...meaning the spiinning of wheels and getting no where. So, you might just do give five mins more with each work out. 5x5 basically means you have easily added in another work out per week.

    Are you getting enough Fiber? Your medication could be slwoing things down. You could try taking a fiber supplement, be more mindful of the fiber content of your foods, take a stool softener on the mornings that you don't "go," etc.....

    Are you taking Chromium PIccolate? in my humble opinion, most folks can easily take this supplement/200 mgs. a day. Another safe one is Ciinnamon capsules. YOu can take these things (all very safe) each day and they might very well help slightly with sugar regulation. It's something to ask the Dr. about. Be very careful about Green Tea...it can cause headaches.

    You might want to keep a food journal and count calories. See if you hit a week where you lose weight. With diligence, it won't take too many weeks before you realize where you need to be calories wise. See if that number is realistic and then stay at that number until you get to the weight you want to be at. Then increase it slightly for maintenance purposes.
    Lasted edited by : Aug 5, 2008
  3. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Nomad gave excellent advice!

    One thought, with how active you are, are you eating enough?

    There was a point when I couldn't seem to lose any weight and someone suggested I wasn't eating enough and my body was fighting to hold on to what it had. When I increased what I ate some I did actually lose some weight!
  4. TerryJ2

    TerryJ2 Well-Known Member

    Gosh, my friends and family make fun of me because they say I'm ALWAYS eating ... but I only eat little bits at a time.
    Lately, I've been nearly cleaning my plate. I've had to make it a point to leave something on the plate the way I used to. Could be new/old habits. I'll pay more attention.
    Speaking of fiber, I think I'll go have some Metamucil. :)
  5. smallworld

    smallworld Moderator

    Terry, a friend's teenage daughter was taking Effexor and she gained a ton of weight. When she switched to another AD, she lost some of it.

    I've taken the ADs Amitriptyline and Nortriptyline and have gained weight on both (although more on Amitriptyline than Nortriptyline).

    The only thing I can suggest -- besides exercising more and eating less (ha, ha!) -- is asking your doctor for an AD that might cause less weight gain. Wellbutrin comes to mind, but it is better for depression than anxiety, and I'm guessing that won't address the stress you're experiencing with difficult child.

    Hope you find a solution soon.
  6. gcvmom

    gcvmom Here we go again!

    I take a tricyclic, which I know isn't for everyone, but when I first went on it, I actually lost weight... probably because I was eating to cope with my anxiety and depression at the time.

    Unfortunately, the weight has crept back up over the past two years because of other new and improved stressors (ha, ha), and despite increasing my medications and feeling better, I think there's only so much I could do... I know I just need to exercise. When we were on vacation, I ate much better -- healthier food, smaller portions, and I exercised a LOT. I came back with looser clothes! So there's the proof, now I just need something to motivate me here at home!
  7. ML

    ML Guest

    I just arrived on the other side, haven't had a period in over a year and am official PM (post m). I'm sooo happy. I believe that you absolutely have two strikes going against you with the effexor and the aging thing. Nomad is so smart, I love her advice. Just keep exercising and stay toned.

    My problem is my belly fat now. I've always tended to store it there but now it's terrible. I would describe my frame as an apple on stick legs. I too was a 2 several years ago and have crept up to a 6, 8 if I want to be really comfortable lol. Oh and I'm only 5 1" and shrinking. I have visions of being one of those 4 foot little old ladies humped over walking around.

    At least you are exercising that will make all the difference. If I could just slip in a few minutes of weights every day I know it would help. But do I do it? NO!


  8. Nomad

    Nomad Guest

    One more thing...check the symtpoms of hypothyroidism. If you even think there is any chance at all that you have this...get a blood test. Even if you are only slightly off, it will cause weight gain. It is very common around age 50. Even if you have no symptoms, ask if it would be okay to have it checked at your next check up.
    I had the symptoms big time and didn't realize it. The problem made me gain weight quickly....it seemed the weight came on quicker than ever.
  9. TerryJ2

    TerryJ2 Well-Known Member

    Thank you everyone!

    I looked over the hypothyroid checklist. No to familyl history, nodules, etc.

    Then I got to the part about hair falling out and low energy. Ruh-roh.
    But wouldn't that be peri-menopause, too?

    That's what doctors are for; so I don't have to figure this stuff out by myself.

    I had a celiac's test done because of my IBS. It was completely neg.

    I'll call tomorrow and either schedule a checkup early, and/or the thyroid test.
    I hate this middle age stuff.
  10. gcvmom

    gcvmom Here we go again!

    Terry, stress can make your hair fall out and feel tired, too :)